In a medication error report that the Food and Drug Administration (FDA) published last Fall, it estimated that over a million US citizens are injured each year from various medication errors and that one person dies each day from a medication error.
A medication error can occur at any place along the prescription drug distribution system—from prescribing errors by physicians, repackaging and dispensing errors by a pharmacy, or administering and monitoring errors by the patient or the patient’s caregiver.
A John Hopkins study earlier last year suggested that the problem might be even more extensive than the FDA report. The results of that study indicated that medication errors of all kinds are under-recognized and that 10% of all deaths in the US are due to medication errors. That translates to approximately 250,000 deaths per year and it elevates “Medication Error-Related Deaths” to the third leading cause of death in the US.
What lead me to search out these statistics was a recent article my wife pointed out that was recently published in the New York Times online publication. The article spoke of a patient who was prescribed an anti-heartburn medication by his doctor for acid reflux from a hiatal hernia. When he picked up his medication, however, he was given a drug to treat a yeast infection—a medication that can cause gastric upset and additional acid reflux.
Since it was the first time the patient had been prescribed this medication, he was not aware of the drug mix-up and did not question what medication he took home from the pharmacy until he started taking it and his heartburn increased dramatically—to the point that he began to think “ulcer” or “heart attack.”
There is an interesting twist to this story, a combination of errors if you will, that particularly fascinated me. When the man questioned whether the medication was helping or hurting because he was feeling so bad, he looked closer at what he had brought home from the pharmacy.
He checked the bag that contained the prescription bottle and it was properly labeled with his name and the correct drug; but, when he looked closer at the prescription bottle itself, he began to panic. The bottle was labeled with a woman’s name and the name of a drug that did not sound like what the doctor had prescribed for him. The bottom line was that the pharmacy had inadvertently switched the filled prescription bottles of two patients and simply placed them in wrong bags.
As easily and innocently as this error occurred, it could have been much more injurious or even lethal. Unfortunately, pharmacists are humans like the rest of us. Medication errors occur more often than we may realize with the increasingly heavy workloads of pharmacy staff and by the endless distractions that occur behind the prescription counters these days.
An additional complication includes the countless new generic medication substitutions for branded drugs. I believe that most generic medications are wonderful, less expensive alternatives to the expensive brand-named drugs, but at times a pharmacy will switch generic brands when procuring mediations from a different supplier. As a patient taking a couple of regular medications, that has happened to me before. I open a new prescription bottle and the pill looks different than the last time I had it filled. Do I trust that this is the right drug and just a different generic of what I was previously taking, or do I question it?
Although I believe pharmacists and their support staff are among some of the most careful healthcare providers around, medication errors of one kind or another will occur occasionally. The good news for patients is that there are some simple steps that one can take to be sure that you leave the pharmacy with the correct medication.
- If it is a new medication, the pharmacy staff are obligated to ask if you have questions about the drug or want advice on how to take it. That’s the perfect opportunity to say, “Yes, I’d like to speak to the pharmacist.” That’s the perfect time to confirm that your doctor prescribed a drug for your specific ailment and that drug indeed is the usual dose for your medical situation.
- If you are taking a medication on a regular basis, always check the contents of the prescription bottle BEFORE leaving the pharmacy check-out counter to confirm that the drug looks like what you were taking before. If not, question the pharmacy staff to make sure it is the correct medication and only a different generic brand of the same drug. The pharmacy staff should be indicating that to you when they switch generic brands (which is totally appropriate most of the time), but you should confirm that that’s the reason the pill or capsule looks different.
- And, based on the experience of the patient above, I think it’s a good idea before you complete the purchase of any prescription, to look at the bag containing your prescription to make sure that it is indeed labeled for you, and break open the bag to check the prescription bottle to make sure that it is your prescription with your name on the label.
The pharmaceutical industry from manufacturer to dispensing pharmacy has amazing automated safeguards in place to assure accuracy of medication and dosing all along the pharmacy distribution chain. However, those systems do involve human interactions at various points along the process, and unfortunately even the most educated and conscientious of humans are liable to make mistakes. Take steps to prevent that human element from turning into a personal, lethal liability.
Thoughts? Comments? I’d love to hear them!